[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 22, 1980

Syncope and Visual Hallucinations, Apparently From Timolol

Author Affiliations

Eye Clinic Inc Terre Haute, Ind

JAMA. 1980;244(8):768-769. doi:10.1001/jama.1980.03310080010007

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Stephen A. Shaivitz, MD (242:1611, 1979), recently reported in The Journal on aggravation of myasthenia with timolol maleate. Alan N. Kohn, MD (243:1131, 1980), warned of systemic effects.Timolol, a β-adrenergic receptor blocking agent, has been prescribed to thousands of patients since its recent Food and Drug Administration approval for glaucoma.I treated an alert, active, and unusually healthy 78-year-old woman with timolol starting in November 1978. It controlled her open-angle glaucoma well. Unlike most persons in this age group, she was taking no other medications. On Labor Day 1979, she was swimming in a lake and experienced an episode of syncope and nearly drowned. A hospital workup was noncontributory.On Feb 14, 1980, she experienced confusion, inability to speak or write for a few minutes, and vivid and frightening visual hallucinations for several days. She was hospitalized by an internist. Findings from a complete workup, including computerized

×